Iowa, 2019High Wind in Iowa, April 30, 2019
April 30, 2019 · NWS DMX · 1 event in 1 county or zone
Another day with gusty winds across the state. Most sites saw gusts into the 30 to 45 mph range.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another day with gusty winds across the state. Most sites saw gusts into the 30 to 45 mph range. However one location in Clive, IA in the DSM Metro reported some tree damage from the wind gusts. The highest gusts seemed concentrated across central, southern and southeastern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 2:24 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 30, 2:24 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
324 PM CDT Tue Apr 30 2019
.SHORT TERM.../Tonight through Wednesday/
Issued at 325 PM CDT Tue Apr 30 2019
Surface low continues to be located across NW TX with an inverted
trough feature stretching northeastward into OK and KS and MO. Iowa
remains to the north on the cold side of the system which has
resulted mainly drizzle and showers across the area today. This
trend is expected to continue into this evening. However the
stronger shortwaves ejecting ahead of the main upper trough
continues to lift through the central/southern Plains currently and
will allow for the large area of showers across NE KS and northern
MO to translate northward into Iowa, especially southern Iowa this
evening. Maybe a thunderstorm still embedded in the far southeast,
but instability expected to be fairly limited and therefore suspect
majority of the activity to be showers and little thunder. Some
additional shower development expected late this evening into
tonight across the central/north with shortwave moving through CO to
lift through NE/IA late tonight. This activity should diminish and
move east toward sunrise and through the morning hours Wednesday.
Another shortwave moving through the main upper trough currently
dropping through NV will eject eastward through the state late
Wednesday night into early Thursday. This will bring another chance
for some widespread showers and a few storms. No severe storms are
anticipated, but another widespread quarter of an inch of rain is
possible. Overall conditions will continue to be cool and cloudy
with regards to temperatures tonight into tomorrow night. Could see
temps approach 60 into the low 60s in the far south/southeast for
Wednesday.
.LONG TERM.../Wednesday night through Tuesday/
Issued at 325 PM CDT Tue Apr 30 2019
Confidence: Medium to High
Next system to affect Iowa is currently over Nevada/Utah and is
expected to track east-northeast. H500 pattern shows one wave
which is expected to split into two separate wave; one into a
northern/southern stream component each as it crosses the Rockies
and enters the High Plains. The northern stream wave will reach
northern Minnesota by 12z Thursday while the southern stream wave
will quickly eject northeast into the mid-Mississippi River Valley
about the same time. Neither wave will amplify much, but with a
sub-tropical high anchored over the southeast coast; ample
moisture will again be available for showers and thunderstorms
with the southern stream wave. With the persistent southwest upper
flow and high locked in place over the southeast US, an upper
level boundary will continue to sit just south of the state and
provide continued lift with each wave that passes near it. Clouds
will again thicken up early in the period with showers and
scattered thunder southeast spreading over most of the area
through the overnight. Clouds and showers should keep temperatures
in the 40s to 50s over the region Wednesday night. There are some
timing differences with the departure of the system on Thursday.
The NAM is quickest with the GFS next followed by the Euro.
Despite the differences, there is general consensus that clearing
will be on the way by the afternoon hours as a ridge of high
pressure builds into the region. H850 temperatures will recover to
3 to 4C by 00z. This should help push into the 50s north to the
lower to mid 60s south. Over the next 36 hours the upper level
pattern relaxes with little available shortwave energy approaching
until a northern stream system enters the Northern Plains by
Friday morning. Though moisture will be somewhat limited, there
may be some scattered showers later Friday afternoon into Friday
night as as weak front passes through the region. Depending on the
timing of the Friday boundary, Saturday may actually turn out to
be a dry day. Right now, confidence is a bit lower on timing.
Temperatures will be on the mend into the weekend with 60s for
Friday and 60s/70s on Saturday. Even a modest amount of sunshine
with H850 temps pushing 6 to 8C should elevate highs into the
lower to mid 70s south. For now will not vary too much from
current forecast, but consider slightly warmer temperatures
Saturday if the current trends hold.
/Sunday through Tuesday/...
Confidence: Low to Medium
There is generally less agreement with timing of features in the
last portion of the extended. Through Sunday there is good
agreement with a trailing and weakening cold front into Sunday
morning. The main difference in the Euro/GFS is the extent of the
speed of the parent H500 wave over southern/Central Canada.
Despite a slower GFS than the Euro, the outcome is pretty much the
same. The timing of the showers and overall expected temperatures
are very similar in the upper 60s/lower 70s for Sunday. The
remainder of the forecast is still much more uncertain with the
timing of the large scale system next week. The Euro is actually
faster with the onset of precipitation Monday than the GFS and
also warms the region up significantly Monday afternoon. There may
be a need to raise temperature 10 to 15 degrees early next week
if the Euro is more correct. Eventually with another large scale
southwest trough becoming established by Tuesday, the pattern
going forward appears to be wet and mild.
&&
.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue Apr 30 2019
Continued showers and some drizzle through much of the forecast
period. Thunder chances look to be fairly isolated and mainly
impacting KOTM late this afternoon into this evening. Otherwise
mainly IFR to MVFR CIGS in place this afternoon and will remain in
place through the period, potentially dropping to LIFR/IFR
tonight. Easterly winds to increase some into this evening, then
shift around to the northeast to north/northwest into Wednesday.
VSBYS also expected to remain in the MVFR range to possible IFR
range through the period with the precipitation chances.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Beerends
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Apr 30, 2:29 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
329 PM CDT Tue Apr 30 2019
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
329 PM CDT Tue Apr 30 2019
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are possible across southeast Iowa into
tonight. A few may produce small hail and moderate rain into the
evening, but overall the threat of severe weather and flash
flooding remains low.
River flood warnings from previous precipitation remain in effect
for the East Fork Des Moines River. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Isolated non severe thunderstorms are anticipated again Wednesday
night and into the weekend. Heavy rains are not anticipated.
Minor river flooding will persist along the East Fork Des Moines
into the weekend as well.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
REV
High Wind, Polk
- When
- April 30, 3:36 PM CST
- Where
- Polk forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.686, -93.573 (the zone’s center; the record gives no point)
Pictures of large tree limbs down in Clive from a local tv station meteorologist on social media.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, April 30, 20192 deaths · 16 injured · $329,000 · EF3 · 28 events
- Tornadoes and Flash Flooding in Missouri, April 30, 20191 death · 9 injured · $14 million · EF2 · 89 events
- Tornadoes and Flash Flooding in Oklahoma, April 30, 20191 death · 1 injured · $2.0 million · EF2 · 33 events
- Tornadoes and Flash Flood in Texas, April 30, 2019$653,000 · EF1 · 5 events
- Tornado and Damaging Wind in Arkansas, April 30, 2019$750,000 · EF1 · 2 events
- Tornadoes and Hail in Texas, April 30, 2019$40,000 · EF1 · 5 events
- Lightning Strike in Indiana, April 30, 2019$75,000 · 1 event
- Tornado and Damaging Wind in Missouri, April 30, 2019EF1 · 2 events
- Flash Flooding and Damaging Wind in Kansas, April 30, 2019$30,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Arkansas, April 30, 2019$20,000 · 1 in hail · 4 events
- Hail in Texas, April 30, 20191.75 in hail · 14 events
- Hail in Texas, April 30, 20193 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820250.